Exams

I don’t know how many times I’ve had this dream, or something like it. It’s 5.30pm on Saturday afternoon. My final Year 12 exam starts in 3 hours and I’m absolutely not ready. Why an exam is scheduled for 8.30pm on a Saturday is never made very clear to me! I don’t have a cheat sheet ready, I haven’t studied all semester, I know nothing and I’m in a despairing panic. Or I’m in the last class of the term doing trial exams and unable to answer a single question. Or I’m studying at home and don’t even know where to start. Or I’m in a group study session and the others know everything and I’m absolutely lost, up the creek without a paddle! The subject of the exam is never one that you can cram overnight like biology or history; it’s always physics, maths, or chemistry where you have to understand the equations and be able to manipulate them in the exam to show your understanding. Or lack thereof in this case. There is no way that I can shove enough knowledge into my brain in time to pull it back out again in time for the exam. In other words, I’m doomed! Can you imagine the panic, stress, anxiety, despair, terror, the feeling of utter failure and of the future being bleak? In the middle of the night in my sleep it’s very real and very upsetting! Wishing I’d done better, afraid of the moment my teachers find out I’ve failed them, fearing my peers finding out I’m dumb and incompetent. Cheery stuff!

The thing is, I passed my Year 12 exams. I received my Victorian Certificate of Education in 2005. I did well in fact. I was in the top 10 of my year level, number 6 I think. I achieved 94.55 out of 99.99. This isn’t a brag. It’s an attempt to make my brain remember that actually I have finished this part of my life, and finished it well. I no longer need to fret, stress, despair, panic, etc about facing exams. I mean for goodness sake, it’s 11 years since Year 12! It’s 7 years since I finished my Bachelor of Pharmacy, a lot less academically brilliantly but still. Those years are done, finished; there’s nothing that can be done to change any of it. I can’t go back and do it again. And after all I did those exams and passed them. But these dreams, largely about Year 12 exams, persist! And it’s tiring to spend so much emotion in my sleep during the night on a situation that would never occur to me to think about during the day. But during the night, my brain can’t rationalise. It’s susceptible to the strangest things. And never more so than since I’ve been on antidepressants. Prior to starting antidepressants in mid 2013 I may have had this dream, but I can’t remember. I never dreamed that much and I remembered even less of what I did dream. I’d wake up and any dream would rapidly fade and become a vague thought, or just drift away. But then.

SSRIs, selective serotonin reuptake inhibitors, are the first class of antidepressant that you get to know if you experience your own battle with anxiety, or depression. They are the first line of treatment. Lexapro, Prozac and Zoloft are some brand names you may have heard of. I prefer the generic names because they never change: escitalopram, fluoxetine, sertraline plus paroxetine, citalopram and fluvoxamine. These medications can have a side effect of strange, or even frightening dreams or nightmares (NPS), otherwise described in some places as vivid dreams. Can, being the operative word. They don’t occur in all people, or all the time. I seem to go through phases then have a break for a while, then another series. I was amused at the beginning. I had these super realistic dreams of utter nonsense that were really quite entertaining. I just wished I could have hit the video button and recorded them; I’m sure my name would have gone down in history along with the famous movie directors. I could never write them down quick enough and in enough detail to really proper capture them; quite a shame. But then I started getting variations on this exam panic and it’s not anywhere near amusing; it’s very stressful and I wake up next morning entirely exhausted, as if I’ve hardly slept! It’s draining. And to what end? My psychiatrist doesn’t believe in finding the meaning in dreams, neither did my psychologist, nor does my GP. Rationally I know that dreams are just my subconscious processing data. But sometimes I’d just like a reason why I’m fighting with these emotions during the night. I mean I know why, in that it’s because of the medication. But why this kind of dream, why this stress about failing?

So. What to do about it? In my case, not a lot right now. I’m on an SSRI plus 3 mood stabilisers. Theoretically for bipolar patients, the antidepressant is no longer necessary once the mood stabilisers are in place. Theoretically. So in order to get rid of the dreams, and the sweating, my psychiatrist started slowly weaning my high dose of antidepressant. We got down to 375mg from 525mg, but when we went to 300mg, things started falling apart. It wasn’t worth it so we went back to the last dose that worked. We might try it again later, especially now that one of my mood stabilisers has been bumped up. But it’s a balancing act. Sometimes you have to accept some side effects for an otherwise good healthy life. That’s just reality.

In the meantime, my energy is going to trying to wake myself up out of these dreams and remind myself that although I did have some close calls with studying at the last minute during my university years, that’s long gone! It’s in the past and it needn’t bother me anymore. What’s weird is that it was my years at uni when I was less studious, but the dreams are always about high school. I guess that’s just proof that this is an irrational thing, and to just let it go as much as possible, let it pass, let it slide. Breathe in, 2, 3, 4, out, 2, 3, 4. Ahhh.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s